Ohio, 2005

Flash Flooding and Lightning Strike in Ohio, June 28, 2005

June 28, 2005 · NWS CLE · 3 events in 2 counties and zones

2 flash flood, 1 lightning, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$200,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Jun 28, 1:45 PM EST, 3 hours 15 minutes earlier.

Area forecast discussion, Jun 28, 1:45 PM EST, 3 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OHIO
245 PM EDT TUE JUN 28 2005

.SHORT TERM (TONIGHT THRU THU )...

CONVECTION OVER CENTRAL OHIO IS BECOMING MORE INTENSE ATTM AS WATER
VAPOR IMAGERY SHOWS SOME MID LEVEL DRYING MOVING NORTHWARD. VISIBLE
IMAGERY SHOWS THAT THE LAKE BREEZE HAS WORKED INLAND OVER NE OHIO
AND NW PA. RECENT RUC ANALYSIS SHOWS CAPE NEAR 2500 J/KG OVER
CENTRAL OHIO WITH LESSER AMOUNTS DOWN TO 1000 J/KG NEAR LAKE ERIE.
O-6 KM SHEAR IS 10 TO 20 KNTS. WITH DRY AIR AT MID LEVELS AND LOW
SHEAR, EXPECT PULSE TYPE STORMS TO CONTINUE WITH THE POSSIBLITY OF
WET DOWNBURSTS. STORM MOVEMENT IS SLOW SO SOME LOCATIONS WILL
RECEIVE HEAVY RAIN WITH SOME FLOOD POTENTIAL. THIS ACTIVITY WILL
LIKELY DIMINISH NEAR SUNSET SO WILL LOWER POPS FROM THE MAV GUIDANCE
TO CHANCE WITH THE LEAST POPS NEAR LAKE ERIE. THE SHORT WAVE THAT IS
HELPING TO PRODUCE THIS ACTIVITY IS LOCATED OVER CENTRAL OHIO AND
WILL MOVE SLOWLY NORTHEAST TNGT. SCT TSTM/RW ARE STILL POSSIBLE WED
WITH A DIMINISHED CHANCE WED NGT. THURSDAY LOOKS MORE FAVORABLE AS A
COLD FRONT BEGINS TO APPROACH THE REGION WITH INCREASED DEEP SHEAR
AND CAPE WITH SOME UVM. MAV POPS ON THU APPEAR TO BE QUITE LOW ATTM
AND WILL DISCOUNT THEM FOR KNOW.

&&

.LONG TERM (FRI THRU TUESDAY)...

LITTLE CHANGE IN THINKING FOR THE EXTENDED PERIOD FROM YESTERDAY.
ONCE THE COLD FRONT SWEEPS THROUGH THE REGION THURSDAY EVENING A
FAIR AND LESS HUMID AIR MASS WILL BUILD INTO THE REGION FOR THE
HOLIDAY WEEKEND. THE CHANCE FOR PCPN WILL RETURN EARLY NEXT WEEK BUT
APPEARS LIMITED ATTM AS RIDGING DEVELOPS OVER THE EAST.

&&

.AVIATION  (18Z-18Z)...
WK SHORT WAVE TO MOVE ACRS THE OHIO VALLEY THIS AFTN AND EVENING.
WITH THE AMPLE MOISTURE CONTENT AVAILABLE AND SOME INSTABILITY THE
COMBINATION OF THESE 3 FACTORS SHOULD AID IN THE PRODUCTION OF SOME
AFTN TSTM ACTIVITY. WILL GRADUALLY DIMINISH THE TSTMS OVR NITE...BUT
MVFR VSBYS WL CONTINUE. LOOK FOR MORE TSTM DEVELOPMENT ON WEDNESDAY
AS THE MIDWEST COLD FRONT BECOMES BETTER ORGANIZED AND INCHES CLOSER
TO OHIO.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
.OH...NONE.
.PA...NONE.

&&

SHORT TERM...REL
LONG TERM...REL
AVIATION...BC
Hazardous weather outlook, Jun 28, 5:25 AM EST, 11 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
625 AM EDT TUE JUN 28 2005

OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-291024-
ASHLAND OH-ASHTABULA INLAND OH-ASHTABULA LAKESHORE OH-CRAWFORD OH OH-
CRAWFORD PA PA-CUYAHOGA OH-ERIE OH OH-GEAUGA OH-HANCOCK OH-HOLMES OH-
HURON OH-KNOX OH-LAKE OH-LORAIN OH-LUCAS OH-MAHONING OH-MARION OH-
MEDINA OH-MORROW OH-NORTHERN ERIE PA PA-OTTAWA OH-PORTAGE OH-
RICHLAND OH-SANDUSKY OH-SENECA OH-SOUTHERN ERIE PA PA-STARK OH-
SUMMIT OH-TRUMBULL OH-WAYNE OH-WOOD OH-WYANDOT OH-
INCLUDING THE CITIES OF...ASHLAND...BUCYRUS...CANTON...COSHOCTON...
DELAWARE...ERIE...NAPOLEON...NEWELL...OTTAWA...SALEM...
UPPER SANDUSKY...WOOSTER AND YOUNGSTOWN
625 AM EDT TUE JUN 28 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTION OF NORTHERN OHIO AND A
PORTION OF NORTHWEST PENNSYLVANIA.

.DAY ONE...TODAY

SCATTERED THUNDERSTORMS ARE EXPECTED TODAY AND TONIGHT.  SOME OF THE
STORMS COULD BE STRONG AND PRODUCE SMALL HAIL AND LOCALLY HEAVY
RAINS.

.DAYS TWO THROUGH SEVEN...

A STRONG COLD FRONT WILL MOVE EAST ACROSS THE REGION ON THURSDAY.
THERE IS A CHANCE OF SEVERE THUNDERSTORMS ALONG AND AHEAD OF THIS
FRONT.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

In the hours before

Local storm report, Jun 28, 4:26 PM EST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
526 PM EDT TUE JUN 28 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0250 PM     HAIL             4 N GALION              40.79N 82.79W
06/28/2005  0.75 INCH        CRAWFORD           OH   PUBLIC

0250 PM     HAIL             3 S CANTON              40.77N 81.37W
06/28/2005  1.00 INCH        STARK              OH   TRAINED SPOTTER

            HAIL ALSO ACCUMULATED TO A DEPTH OF ONE INCH ON THE
            GROUND.

0255 PM     HAIL             3 S CANTON              40.77N 81.37W
06/28/2005  1.00 INCH        STARK              OH   TRAINED SPOTTER

            QUARTER SIZE HAIL AND A WIND GUST OF 40 MPH.

0255 PM     HAIL             CANTON                  40.81N 81.37W
06/28/2005  0.75 INCH        STARK              OH   TRAINED SPOTTER

0321 PM     HAIL             LOUISVILLE              40.84N 81.26W
06/28/2005  0.75 INCH        STARK              OH   TRAINED SPOTTER

0330 PM     HAIL             1 N SEBRING             40.94N 81.02W
06/28/2005  0.88 INCH        MAHONING           OH   POST OFFICE

0415 PM     HAIL             BELLVILLE               40.62N 82.51W
06/28/2005  0.75 INCH        RICHLAND           OH   PUBLIC

0415 PM     TSTM WND DMG     HAYESVILLE              40.77N 82.26W
06/28/2005                   ASHLAND            OH   LAW ENFORCEMENT

            MULTIPLE TREES DOWN IN THE HAYSVILLE AND JEROMESVILLE
            AREAS.

0445 PM     TSTM WND DMG     5 S MEDINA              41.06N 81.87W
06/28/2005                   MEDINA             OH   LAW ENFORCEMENT

            SEVERAL TREES AND LIMBS DOWN.

&&

OUDEMAN

The radar

The Cleveland radar (KCLE), 106 km away, was scanning. The volume nearest the first event began at 22:32 UTC.

Open the radar archive at this moment

Event by event

2 flash flood, 1 lightning. Local standard time, as filed.

Lightning, Ashtabula

When
June 28, 5:00 PM EST to 5:54 PM EST
Where
Ashtabula County, New Lyme
Property damage
$100,000
Reported by
NEWSPAPER
Coordinates
41.896, -80.759 (the zone’s center; the record gives no point)

Lightning struck an oil well storage tank in New Lyme Township around 6 p.m. A second oil well was struck by lightning at 6:54 p.m. in Rome Township. Fires resulted from both of these strikes. Oil was spilled at both sites and cleanup crews had to be dispatched to contain the spills.

Flash Flood, Cuyahoga

When
June 28, 5:35 PM EST to 6:45 PM EST
Where
Cuyahoga County, Broadview Hgts
Property damage
$50,000
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
41.317, -81.683

Thunderstorms dumped two to three inches of rain on Broadview Heights in less than 90 minutes. An off duty NWS employee measured 2.24 inches by 7:30 p.m. Extensive lowland and urban flooding occurred in Broadview Heights. Several roads had to be closed because of flood waters up 2 feet deep.

Flash Flood, Ashtabula

When
June 28, 6:30 PM EST to 8:00 PM EST
Where
Ashtabula County, South Portion
Property damage
$50,000
Reported by
NEWSPAPER
Coordinates
41.750, -80.750

Thunderstorms dumped locally heavy rains on the southern portion of Ashtabula County. An estimated three inches of rain fell in the Andover area. Extensive flooding occurred in Andover with several streets, including U.S. Highway 6 briefly closed. Flood waters greater than 6 inches deep were also reported in Orwell.

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2005Every state in 2005This day in weather historyWarnings in Ohio, June 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5459112, 5459113, 5459111.